Texas, 2019

Wildfire in Texas, August 9 to 10, 2019

August 9 to 10, 2019 · NWS LUB · 1 event in 1 county or zone

A wildfire was discovered in northeastern Garza County on the afternoon of the ninth. Although winds were light, the wildfire spread to 2035 acres before being contained on the afternoon of the tenth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire was discovered in northeastern Garza County on the afternoon of the ninth. Although winds were light, the wildfire spread to 2035 acres before being contained on the afternoon of the tenth. Exceptionally dry fuels from the lack of rainfall over the summer months contributed to the spread of this wildfire despite the light winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 5:00 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 9, 5:00 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
600 PM CDT Fri Aug 9 2019

.AVIATION...
VFR conditions are likely through the TAF period. A brief but
sudden wind shift out of the north-northeast may affect KLBB and
KPVW in the next 2-4 hours hours as an outflow boundary moves
south.

&&

.PREV DISCUSSION... /issued 148 PM CDT Fri Aug 9 2019/

DISCUSSION...
Upper level high pressure remains overhead, but the center of the
ridge will shift eastward through the weekend as an upper level
trough off the West Coast moves onshore then opens up with the
bulk of the energy progged to move across the central and northern
Plains Sunday night. Through this period the bulk of precipitation
is expected rotate around the western periphery of the ridge from
New Mexico across the Texas and Oklahoma panhandles to Kansas. The
best chances for the Lubbock forecast area will come near the New
Mexico state line nearest to this western edge of the ridge and
near an area of low level instability co-located with a lee
surface trough. As far as the potential more rounds of early
morning elevated convection, the ridge still looks a bit "dirty"
with some mid level moisture still inhabiting it per water vapor
imagery; however, models are insistent that mid level instability
will weaken considerably beginning tonight, even become stable
through the weekend. Time will tell, but without support from the
models, will refrain from adding mention of showers and
thunderstorms for now. High temperatures are expected to edge
upward through the weekend as the height falls to the west induce
surface troughing across eastern New Mexico, in turn resulting in
veering low level flow across the forecast area and possibly far
enough to the west to generate some additional warming from a
downslope component.

Monday night should see a weak cold front move through the
forecast area as the last bit of short wave energy from the West
Coast low moves across the central High Plains. In the wake of the
short wave, upper ridging is expected build over New Mexico and
West Texas by midweek with some signal that it could again be a
bit of a "dirty" ridge. Model consensus wants to run with 20-30
percent rain chances in this midweek period and see no strong
argument against agreeing with it at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Aug 9, 5:58 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
658 AM CDT Fri Aug 9 2019

TXZ021>044-100000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
658 AM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A risk of localized thunderstorm downbursts to 60 mph will exist
with any storms that form today. The greatest thunderstorm risk
will be across the western South Plains and southwestern Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Garza

When
August 9, 5:00 PM CST to August 10, 1:00 PM CST
Where
Garza forecast zone
Reported by
Park/Forest Service
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842572.